J Korean Neuropsychiatr Assoc.  2013 Sep;52(5):402-405.

A Case of Phendimetrazine Induced-Psychotic Disorder and Dependence

Affiliations
  • 1Department of Psychiatry, Eulji University School of Medicine, Eulji University Hospital, Daejeon, Korea. cksinj@eulji.ac.kr

Abstract

Phendimetrazine and related amphetamine-like compounds are used widely as appetite suppressants in Korea. We report on a patient who developed psychotic disorder and dependence while using phendimetrazine. A 25-year-old female with no psychiatric history began experiencing hallucination of bugs after using phendimetrazine for weight loss for five months. She was admitted and the drug was stopped. Three days later, her psychotic symptoms had subsided and she returned home. Two months after discharge, against medical advice, she returned to a clinic to obtain phendimetrazine for its anorectic effect. She continued using phendimetrazine because she had developed withdrawal symptoms and experienced cravings for it. Within two months of restarting the drug, she had developed paranoid delusions, auditory and olfactory hallucinations. She was readmitted, and was confirmed to have a dependence on phendimetrazine. This case provides a warning that amphetamine-related anorectics can cause psychotic disorder and dependence.

Keyword

Anorectics; Dependence; Phendimetrazine; Psychotic disorder
Full Text Links
  • JKNA
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr